A diet which is high in fiber can be used to treat chronic constipation. A high-fiber diet may also lower your risk of developing certain kinds of cancer and can lower your cholesterol and blood glucose levels. Psyllium, a common fiber supplement, can be taken to increase your fiber intake but it may affect your body's ability to absorb some vitamins.
Video of the Day
Psyllium is obtained from the herb Plantago ovata, a shrub-like plant which can be found all over the world but is predominantly found in India. Plantago ovata can produce thousands of small seeds which are covered in psyllium husk. When psyllium husk is exposed to water, it expands into a gel. This gel can help push waste material through the bowels and can add bulk to bowel movements, relieving constipation.
Instructions and Dosage
The standard amount of psyllium is between 3 and 5 g per day of pure psyllium husk or 7 g if you consume psyllium seed along with a glass of water. Although you can take psyllium supplements at the same time you take vitamins, you may want to avoid taking both psyllium and vitamins at the same time to make sure that both are absorbed properly. Take a single multivitamin unless told otherwise by your doctor, as taking abnormally high doses of vitamins can cause health problems.
Fiber and Vitamin Absorption
If you are taking psyllium supplements, you may have trouble absorbing all of the fat in your diet. This can result in you also having trouble absorbing the fat-soluble vitamins, which are vitamins A, D, E and K. These vitamins don't dissolve well in water and need to be in the presence of fat to be absorbed. Psyllium can also interfere with the absorption of other vitamins and minerals, including iron, calcium, zinc and vitamin B12.
Vitamins and fiber supplements can interfere with the effectiveness of different medications. For examples, some medications, such as antibiotics, can have decreased absorption in the presence of psyllium fiber. Some vitamins and minerals can also interfere with the activity of drugs; vitamin K can interfere with the blood thinner warfarin, making this drug less effective. You should always talk to your doctor before you begin taking any sort of supplement, including vitamins and fiber, to make sure that these supplements are safe for you to use, Drugs.com recommends.